MANIA BETTER AFTER T3
A man aged 52 was given a therapeutic dose of ’31I in December, 1953, to ablate the thyroid gland. He had suffered from severe angina of effort for several years, whicn was becoming progressively worse. He had been maintained on carbimazole prior to ablation of the thyroid, and had been greatly benefited by this treatment.
Following ablation of the thyroid he was kept on a maintenance dose of 0.1 mg. of L-thyroxine daily, on which dose he remained almost free of angina and was able to resume light work. He obtained his supply of thyroxine from hospital until September, 1954, at which time it was arranged that he should obtain further supplies from h s local chemist. At his next attendance, in February, 1955, it was noted that his weight had increased by a stone (6.4 kg.), but he was otherwise well. Five weeks later, in April, 1955.
he was seen at the request of his doctor, who reported that he had developed religious mania. His wife confirmed that he had taken his dose of thyroxine regularly and that he had become mentally abnormal quite suddenly about a week before.
On examination it was apparent that he was suffering from a paranoid psychosis. He was not retarded, and maintained a degree of animation which might have been considered incompatible with a psychosis due to hypothyroidisrn. Knowing his usual appearance, a slight alteration in his facial expression and some puffiness of the lower lids was noticeable. The skin of his forearms was dry and scaly, but there were no other signs of hypothyroidism. It was thought that the paranoia had been precipitated by hypothyroidism, and a plasma cholesterol of 510 mg. per 100 ml. confirmed this opinion. It was difficult, however, to understand why this should have occurred after he had been maintained in a satisfactory state on a maintenance dose of 0.1 mg. of thyroxine daily for over a year.
Before he could be admitted to hospital he became violent and was admitted to an observation ward. He was transferred to HammersrMith Hospital the following morning. On admission he was given 10 pg. of L-triiodothyronine intravenously followed by a maintenance dose of 0.1 mg. of Lcirculation with cutaneous flushing was noted within two hou.rs of giving triiodothyronine. T’riiodothyronine was given by intravenous injection daily, the dose being increased by 10 pg a day. By the fourth day he was receiving 40 Mg., which together with the daily dose of 0.1 mg. of thyroxine constituted a full replacement dose of thyroid hormone.
He now showed some evidence of hyperthyroidism with a marked increase in peripheral circulation and sweating of the palms of the hands, but there was no tachycardia or recurrence of angina. He was less co-operative and wished to be discharged from hospital. The dose of triiodothyronine was reduced. During the course of the next week noticeable improvement occurred from day to day, and within three weeks of admission his mental state was normal. His progress is shown in the accompanying chart (Fig. 1). He has remained well since and has shown no further tendency to psychiatric disturbance.
It was later found that he was being supplied by his chemist with 0.1 mg. of DL-thyroxine,* thus explaining the development of hypothyroidism. Rapid correction of hypothyroidism was desirable because of the onset of mania, but a delicate balance had to be maintained to avoid any recurrence of angina. Triiodothyronine was eminently suitable in these rather unusual circumstances.
Taken from a British medical journal 1957